Updated: 26 May 2009
For the relief of severe pain.
Opiates (opioids) / paracetamol (compound analgesics).
Each capsule contains 500mg of paracetamol Ph.Eur and 30 mg of codeine phosphate hemihydrate Ph.Eur.
Co-codamol 30/500 - codeine phosphate, paracetamol
UCB Pharma Limited
The capsules are given orally. The usual dose is one or two capsules every four hours as required. The total daily dose should not exceed 240 mg of codeine phosphate (i.e., not more than four doses per 24 hours should betaken)
Use in children under 12 years of age is not recommended.
Dosage should be adjusted according to the severity of the pain and the response of the patient. However, it should be kept in mind that tolerance to codeine can develop with continued use and that the incidence of untoward effects is dose related. Doses of codeine higher than 60 mg fail to give commensurate relief of pain but merely prolong analgesia and are associated with an appreciably increased incidence of undesirable side effects.
A reduced dose may be required
The risk-benefit of continued use should be assessed regularly by the prescriber.
Because safety and effectiveness in the administration of paracetamol with codeine inchildren under 12 years of age have not been established, such use is not recommended.
These capsules contain sodium metabisulphite, a sulphite that may cause allergic reactions including anaphylactic symptoms and life threatening or less severe asthmatic episodes in certain susceptible people. The overall prevalence of sulphite sensitivity in the general population is unknown and probably low. Sulphite sensitivity is seen more frequently in asthmatic than non-asthmatic people.
These capsules should be used with caution in patients with head injuries, increased intracranial pressure, acute abdominal conditions, the elderly and debilitated, and those with severe impairment of hepatic or renal function, hypothyroidism, Addison's disease, prostatic hypertrophy or urethral stricture, myasthenia gravis, biliary tract disorders (including recent biliary tract surgery).
The hazard of overdose is greater in those with non-cirrhotic alcoholic liver disease.
Chronic heavy alcohol abusers may be at increased risk of liver toxicity from excessive paracetamol use, although reports of this event are rare. Reports almost invariably involve cases of severe chronic alcoholics and the dosages of paracetamol most often exceed recommended doses and often involve substantial overdose. Professionals should alert their patients who regularly consume large amounts of alcohol not to exceed recommended doses of paracetamol.
At high doses codeine has most of the disadvantages of morphine, including respiratory depression. Codeine can produce drug dependence of the morphine type, and therefore has the potential for being abused. Codeine may impair the mental and/or physical abilities required for the performance of potentially hazardous tasks.
Patients should be advised that immediate medical advice should be sought in the event of an overdose, because of the risk of delayed, serious liver damage. They should be advised not to exceed the recommended dose, not to take other paracetamol-containing products concurrently, to consult their doctor if symptoms persist and to keep the product out of the reach of children.
The leaflet will state in a prominent position in the 'before taking' section:
· Do not take for longer than directed by your prescriber
· Taking codeine regularly for a long time can lead to addiction, which might cause you to feel restless and irritable when you stop the tablets.
· Taking a painkiller for headaches too often or for too long can make them worse.
The label will state (To be displayed prominently on outer pack -not boxed):
· Do not take for longer than directed by your prescriber as taking codeine regularly for a long time can lead to addiction.
Regular prolonged use of codeine is known to lead to addiction and tolerance. Symptoms of restlessness and irritability may result when treatment is stopped. Prolonged use of a painkiller for headaches can make them worse.
Reported adverse reactions seem more prominent in ambulatory than non-ambulatory patients and some of these effects may be alleviated if the patient lies down.
The most frequently observed reactions include light headedness, dizziness, sedation, shortness of breath, nausea and vomiting. These effects seem more prominent in ambulatory than non-ambulatory patients and some of these adverse reactions may be alleviated if the patient lies down. Other adverse reactions include allergic reactions, (including skin rash), euphoria, dysphoria, constipation, abdominal pain and pruritus.
In clinical use of paracetamol-containing products, there have been a few reports of blood dyscrasias including thrombocytopenia and agranulocytosis but these were not necessarily causally related to paracetamol.
These capsules should not be administered to patients who have previously exhibited hypersensitivity to either paracetamol or codeine, or to any of its excipients.
These capsules are not recommended for children under the age of 12 years.